Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Morristown, TN

April 25, 2020McMinn County, Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2020, 5:18 PM EDT for McMinn County, Monroe County, Polk County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2020, 5:18 PM EDT (21:18 UTC)
Expired
Apr 25, 2020, 6:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:14 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 3:14 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
314 PM EDT Sat Apr 25 2020

.SHORT TERM...(Tonight through Sunday)...
The highlight of the short term period continues to be the
possibility of severe thunderstorms this afternoon/evening in
association with a stacked system rotating atop the lower OH
Valley. Upper flow favors a nearly 105kt H3 jetmax traversing the
longwave trough with it's more divergent favorable left exit
region expected to move atop portions of the northern
Plateau/Valley over the next 6- 8 hours. Surface obs across the
region continue to indicate a fairly stable surface based airmass
north of I40, however with some advection of mid/upr 50s dewpoints
underway as the warm front surges north. As a consequence, CAMs
continue to promote enhancement of convection over Middle TN
moving east, while additional development occurs along/west of I75
in the next couple of hours. Given the aforementioned upper
jetmax placement, continued destabilization in the llvs, and steep
mid lvl lapse rates, this seems logical therefore pops were
allowed to reflect sct/num showers and thunderstorms.

The primary fcst challenge continues to be the overall magnitude of
instability, specifically sfc based instability with respect to
tornadoes. Overall, models continue to suggest the warm front will
advance allowing dewpoints to reach/exceed 55 degrees, which
although not great, is enough for low end sfc based storms in this
environment.  Regarding tornadoes, the combination of the surface
low to the northwest favoring backed flow as well as enhanced sly
H85 flow yields llv hodographs not to be ignored. Lapse rates look
steep enough with sufficient deep layer shear for rotating storms
which should allow for organized updrafts supporting modest hail
growth, possibly up to golfball sized.  In summary, any storms this
afternoon could produce large hail and damaging winds if they were
to become severe, with any of these severe storms along/north of I40
being capable of an isolated tornado or two.

Moving on, the upper low and consequent surface cyclone will slowly
slide east overnight tonight favoring veered flow through the
profile, however with sufficient support/moisture for iso shra/dz
through the night.  By daybreak Sunday the pattern will continue to
modify as H85 flow veers further from w to nw toward midday, with
sufficient llv moisture to favor mostly cloudy skies and perhaps
some upslope driven showers in addition to any remnant dz in the
valley. Temperatures on Sunday will be around 15-18 degrees below
normal.

CDG

.LONG TERM...(Sunday night through Saturday)...
A deep upper low/trough shifts slowly east through the
northeastern corridor of the U.S. at the beginning of the period.
A moist axis with trailing short wave lift keeps a few showers
going in a northwest flow fashion Sunday night. Cold advection
will allow for a snowflake or two at the highest reaches of the
Smoky Mountains. Not much in the way of accumulation expected.
Drier air builds in on northwesterly flow for Monday with a
transitioning upper level pattern that becomes zonal early on
Tuesday. Models bring some moisture in around 700 mb with a weak
upper wave on Tuesday in increasing warm air advection in advance
of the next major system. Tried to keep any mention of light rain
out of the forecast for this minor feature, but if it occurs, it
appears to be over the extreme northern part of the forecast area
across Southwest Virginia. The main event is still expected later
Tuesday night into Wednesday as a rather significant upper trough
deepens into a full latitude feature with a closed upper low as it
shifts east out of the Midwest through the Appalachians by
Wednesday night. Warm and moist advection feeds into this system
out of the Gulf of Mexico in advance of the strong surface cold
front Tuesday night into Wednesday morning. Would expect
convection in association with this system, and the convection
could quite easily be severe. This part of the forecast will come
into better focus in the next few days. A dry slot builds in
behind the front for Wednesday afternoon but pops will remain high
for later in the day well into Thursday following the slower
ecmwf with deep moisture and short wave lift filling in behind the
major league long wave trough. This appears to be such a slow
moving feature, that light rain showers are forecast across
northern parts of the forecast area all the way into Friday. Added
a slight chance for showers across Southwest Virginia on Saturday
with models indicating the possibility of more weak short wave
energy riding rapidly east across the Midwest into the
northeastern states in a zonal configuration. The long term
features a nice warming trend at the beginning of the period with
temperatures ending up around normal for late April followed by
another cool couple of days at mid week, in the northwest flow
regime. A most pleasant warming trend wraps up the extended moving
into the weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will prevail through the first half of the taf
cycle as low VFR cu dominates, however with the exception of sites
impacted by shra/tsra where MVFR is possible, as well as gusty
winds. With respect to convection, favored a CAM consensus for
timing aspects with all sites featuring tsra TEMPOs at the most
favorable times. Low VFR stratocu will give way to MVFR stratus
early in the AM hours as nwly llv flow advects elevated moisture
into the region, which will get trapped by the terrain, lasting
through the remainder of the cycle. Winds will be generally light
this afternoon with the exception of any tsra gusting. Winds will
increase tonight out of the sw.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             51  58  44  69  50 /  30  20  20   0  10
Knoxville McGhee Tyson Airport, TN  52  56  42  66  46 /  60  40  40   0  10
Oak Ridge, TN                       51  56  42  68  46 /  70  50  40   0  10
Tri Cities Airport, TN              50  54  40  63  43 /  90  60  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 25, 3:24 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Sat Apr 25 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 PM EDT Sat Apr 25 2020 /224 PM CDT Sat Apr 25 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are in the forecast tonight.
Some of these storms could become severe with damaging winds and
large hail being the primary threats. An isolated tornado or two
cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some risk of strong to severe storms exists for Wednesday ahead
of a strong cold front moving into the region, but confidence is
not high at the moment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about severe weather to the NWS while following local, state, and
CDC guidelines.

In the hours before

Special weather statement, Apr 25, 4:03 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Sat Apr 25 2020

TNZ098>100-252045-
Marion TN-Bradley TN-Hamilton TN-
403 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY...
SOUTHEASTERN MARION AND SOUTHERN HAMILTON COUNTIES UNTIL 445 PM
EDT/345 PM CDT/...

At 403 PM EDT/303 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Trenton, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Ridgeside, Harrison, South Cleveland, Fairmount and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3498 8559 3500 8560 3530 8506 3508 8491
      3499 8516
TIME...MOT...LOC 2003Z 239DEG 41KT 3495 8549

Diegan
Special weather statement, Apr 25, 4:24 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT Sat Apr 25 2020

TNZ084-085-099-100-252115-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
424 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...CENTRAL
MEIGS...MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Soddy-Daisy, or 11 miles northwest of Cleveland, moving
northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Soddy-Daisy, Etowah, Charleston, Englewood, Niota, Calhoun,
Riceville, Hillsview and Clear Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 8517 3560 8458 3536 8443 3519 8508
TIME...MOT...LOC 2024Z 245DEG 40KT 3529 8502

Diegan
Special weather statement, Apr 25, 4:48 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Sat Apr 25 2020

TNZ100>102-252130-
West Polk TN-East Polk TN-Bradley TN-
448 PM EDT Sat Apr 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY AND WESTERN POLK
COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 9 miles northeast of Ringgold, moving northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, Wildwood Lake, East Cleveland,
Waterville, Parksville, Red Clay State Park, Reliance and Flint
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8497 3502 8496 3504 8500 3506 8499
      3506 8500 3527 8464 3527 8454 3509 8442
      3499 8478
TIME...MOT...LOC 2048Z 241DEG 36KT 3501 8498

Diegan

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:03 PM EDTSpecial Weather StatementMRXHamilton42 min
Apr 25, 4:24 PM EDTSpecial Weather StatementMRXMcMinn51 min
Apr 25, 4:48 PM EDTSpecial Weather StatementMRXPolk42 min
Apr 25, 5:28 PM EDTSevere Thunderstorm WarningMRXMorgan32 min
Apr 25, 5:30 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk45 min
Apr 25, 5:40 PM EDTSpecial Weather StatementMRXScott50 min
Apr 25, 5:51 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe39 min
Apr 25, 5:55 PM EDTSpecial Weather StatementMRXAnderson, Morgan50 min
Apr 25, 6:03 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott42 min
Apr 25, 6:16 PM EDTSpecial Weather StatementMRXPolk44 min
Apr 25, 6:26 PM EDTSpecial Weather StatementMRXCampbell, Claiborne49 min
Apr 25, 6:29 PM EDTSpecial Weather StatementMRXSevier46 min
Apr 25, 6:38 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk41 min
Apr 25, 6:40 PM EDTSpecial Weather StatementMRXAnderson, Union50 min
Apr 25, 7:14 PM EDTSpecial Weather StatementMRXBlount46 min
Apr 25, 7:22 PM EDTSpecial Weather StatementMRXJefferson38 min
Apr 25, 7:24 PM EDTSpecial Weather StatementMRXClaiborne, Union36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.